Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 301, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2011, 7:07 PM MDT for Cheyenne County, Kit Carson County, Colorado; Wallace County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2011, 7:07 PM MDT (01:07 UTC)
- Expired
- Sep 17, 2011, 8:15 PM MDT
- In force
- 68 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO, Wallace County, KS
The radar
The Goodland radar (KGLD), 53 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
580 WUUS53 KGLD 180107 SVRGLD COC017-063-KSC199-180215- /O.NEW.KGLD.SV.W.0301.110918T0107Z-110918T0215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 707 PM MDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO... EXTREME SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... WEST CENTRAL WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 815 PM MDT * AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTH OF CHEYENNE WELLS...AND WAS MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN KIT CARSON... NORTHEASTERN CHEYENNE AND WESTERN WALLACE COUNTIES. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 158 AND 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3906 10188 3889 10188 3893 10242 3906 10243 TIME...MOT...LOC 0108Z 270DEG 20KT 3901 10231 WIND...HAIL 60MPH 1.00IN $$ ROBINSON
4 follow-up statements
285 WWUS53 KGLD 180117 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 717 PM MDT SAT SEP 17 2011 COC017-063-KSC199-180215- /O.CON.KGLD.SV.W.0301.000000T0000Z-110918T0215Z/ CHEYENNE CO-KIT CARSON CO-WALLACE KS- 717 PM MDT SAT SEP 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL WALLACE...EXTREME SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES UNTIL 815 PM MDT... AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF ARAPAHOE...AND WAS MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN KIT CARSON... NORTHEASTERN CHEYENNE AND NORTHWESTERN WALLACE COUNTIES. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 165 AND 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3906 10233 3906 10188 3889 10188 3892 10232 TIME...MOT...LOC 0117Z 272DEG 26KT 3904 10221 WIND...HAIL 60MPH 1.50IN $$ ROBINSON
981 WWUS53 KGLD 180138 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 738 PM MDT SAT SEP 17 2011 COC063-180148- /O.CAN.KGLD.SV.W.0301.000000T0000Z-110918T0215Z/ KIT CARSON CO- 738 PM MDT SAT SEP 17 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN KIT CARSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3904 10228 3904 10188 3889 10188 3892 10232 TIME...MOT...LOC 0138Z 286DEG 23KT 3898 10207 $$ COC017-KSC199-180215- /O.CON.KGLD.SV.W.0301.000000T0000Z-110918T0215Z/ CHEYENNE CO-WALLACE KS- 738 PM MDT SAT SEP 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL WALLACE AND NORTHEASTERN CHEYENNE COUNTIES UNTIL 815 PM MDT... AT 732 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF ARAPAHOE...AND WAS MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN CHEYENNE AND WESTERN WALLACE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3904 10228 3904 10188 3889 10188 3892 10232 TIME...MOT...LOC 0138Z 286DEG 23KT 3898 10207 WIND...HAIL 60MPH 1.00IN $$ ROBINSON
995 WWUS53 KGLD 180154 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 754 PM MDT SAT SEP 17 2011 COC017-KSC199-180215- /O.CON.KGLD.SV.W.0301.000000T0000Z-110918T0215Z/ CHEYENNE CO-WALLACE KS- 754 PM MDT SAT SEP 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL WALLACE AND NORTHEASTERN CHEYENNE COUNTIES UNTIL 815 PM MDT... AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF WESKAN...AND WAS MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF WESTERN WALLACE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3891 10217 3904 10215 3904 10188 3889 10188 TIME...MOT...LOC 0155Z 282DEG 21KT 3894 10198 WIND...HAIL 60MPH 1.00IN $$ ROBINSON
757 WWUS53 KGLD 180209 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 809 PM MDT SAT SEP 17 2011 COC017-KSC199-180219- /O.EXP.KGLD.SV.W.0301.000000T0000Z-110918T0215Z/ CHEYENNE CO-WALLACE KS- 809 PM MDT SAT SEP 17 2011 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WALLACE AND NORTHEASTERN CHEYENNE COUNTIES WILL EXPIRE AT 815 PM MDT/915 PM CDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3891 10217 3904 10215 3904 10188 3889 10188 TIME...MOT...LOC 0209Z 282DEG 21KT 3892 10188 $$ ROBINSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:56 PM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 17, 5:56 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 556 PM MDT SAT SEP 17 2011 .DISCUSSION... 200 PM MDT SAT SEP 17 2011 TONIGHT THROUGH TUESDAY...UPPER TROUGH AND ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY ALONG THE DIVIDE WILL MOVE OVER THE FRONT RANGE AND FAR EASTERN PLAINS LATE THIS AFTERNOON THEN INTO THE FORECAST AREA BY MIDNIGHT QUICKLY EXITING THE AREA BY SUNRISE. DRY NORTHWEST FLOW TO FOLLOW SUNDAY AND MONDAY WITH AFTERNOON TEMPERATURES WARMING INTO THE 70S THEN 80S. A STRONG UPPER LOW MOVES TOWARD THE GREAT LAKES BY LATE IN THE DAY TUESDAY DRAGGING A COLD FRONT THROUGH THE AREA...COOLING AFTERNOON TEMPERATURES INTO THE 70S...A FEW 80S EXPECTED FROM HILL CITY TO TRIBUNE AND POINTS SOUTH AND EAST. NO INSTABILITY OR SUFFICIENT MOISTURE TO WORK WITH SO REMOVED PREVIOUS THUNDERSTORM MENTION. TUESDAY NIGHT-SATURDAY...THERE IS GOOD AGREEMENT ON SOME LIGHT PRECIPITATION TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON AS ABUNDANT MOISTURE SLIDES THROUGH THE AREA FROM THE NORTHWEST. BY LATE IN THE DAY WEDNESDAY SUBSIDENCE AND RAPIDLY DECREASING MOISTURE MOVE IN LEAVING A MOSTLY SUNNY SKY. HIGH TEMPERATURES AROUND 70. DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY. FORECAST CHALLENGE DURING THIS PERIOD IS HOW FAST THINGS WARM UP. BOTH GFS/ECMWF BRING WARMER AIR INTO THE AREA FROM THE WEST EACH DAY BUT ECMWF IS QUITE A BIT WARMER. HAVE TRENDED TEMPS UP EACH DAY AVERAGING BOTH 12Z AND PREVIOUS 00Z RUNS. 007 && .AVIATION... 542 PM MDT SAT SEP 17 2011 FOR 00Z TAFS...FAIRLY WIDESPREAD IFR TO VLIFR CONDITIONS ARE EXPECTED DURING THE FIRST HALF OF THE TAF PERIOD AS AREA OF IFR STRATUS AND FOG ACROSS EASTERN CWA IS EXPECTED TO ADVECT RAPIDLY BACK OVER GOODLAND BEFORE 02Z. IFR TO LIFR CONDITIONS WILL CONTINUE THROUGH 11Z...BEFORE FRONT SWEEPS ACROSS AREA IMPROVING CIGS AND VISBIES. WITH STRONG SHORT WAVE TROUGH MOVING OVER AREA THINK THUNDERSTORMS WILL BE FAIRLY WIDESPREAD AND WILL INCLUDE IN BOT TERMINALS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 17, 1:10 PM MDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 110 PM MDT SAT SEP 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 110 PM MDT SAT SEP 17 2011 /210 PM CDT SAT SEP 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG WILL RESTRICT VISIBILITY...WITH ISOLATED LOCATIONS HAVING VISIBILITIES BELOW ONE MILE. THIS WILL MAKE TRAVEL HAZARDOUS DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF A BENKELMAN TO LEOTI LINE. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. TONIGHT THE ENTIRE TRI- STATE AREA WILL HAVE CHANCES FOR THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT DURING THE EVENING. DURING THE AFTERNOON AND INTO THE EVENING A TORNADO CANNOT BE RULED OUT WITH ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 5:26 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 9 SSW JOES 39.53N 102.74W
09/17/2011 E1.00 INCH KIT CARSON CO PUBLIC
&&
050Local storm report, Sep 17, 5:32 PM MDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 N STRATTON 39.38N 102.60W
09/17/2011 E1.75 INCH KIT CARSON CO LAW ENFORCEMENT
REPORT RELAYED BY LAW ENFORCEMENT OF 2 REPORTS OF GOLF
BALL SIZED HAIL.
&&
050Local storm report, Sep 17, 5:35 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 5 NNE STRATTON 39.37N 102.57W
09/17/2011 KIT CARSON CO LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED A REPORT FROM PUBLIC OF FUNNEL
CLOUD. NO DISTANCE WAS REPORTED. DISTANCE FROM STRATTON
CO IS A RADAR ESTIMATE.
&&
050Local storm report, Sep 17, 5:43 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 12 N VONA 39.47N 102.74W
09/17/2011 E0.88 INCH KIT CARSON CO PUBLIC
&&
050Local storm report, Sep 17, 5:48 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 12 SSW JOES 39.49N 102.78W
09/17/2011 E0.88 INCH KIT CARSON CO PUBLIC
&&
050Special weather statement, Sep 17, 6:42 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 642 PM MDT SAT SEP 17 2011 COZ091-180145- KIT CARSON COUNTY- 642 PM MDT SAT SEP 17 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLARKVILLE TO 8 MILES SOUTHWEST OF COPE...MOVING EAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. && LAT...LON 3923 10208 3910 10231 3928 10248 3937 10234 TIME...MOT...LOC 0042Z 268DEG 27KT 4040 10256 3959 10291 ROBINSON
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 6:13 PM MDT | Tornado Warning | GLD | Kit Carson | 32 min |
| Sep 17, 6:42 PM MDT | Special Weather Statement | GLD | Kit Carson | 63 min |
| Sep 17, 6:51 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 39 min |
| Sep 17, 7:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 7 min |
| Sep 17, 9:02 PM MDT | Special Weather Statement | GLD | Logan, Wallace | 28 min |
| Sep 17, 9:07 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 53 min |
| Sep 17, 9:42 PM MDT | Special Weather Statement | GLD | Sheridan | 18 min |
| Sep 17, 9:57 PM MDT | Special Weather Statement | GLD | Gove | 33 min |
| Sep 17, 9:58 PM MDT | Special Weather Statement | GLD | Wichita | 32 min |
| Sep 17, 10:32 PM MDT | Special Weather Statement | GLD | Wichita | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.